Alert archive / Idaho / Freeze Warnings in 2017

Freeze Warning 3, NWS Pocatello, ID

September 22, 2017

NWS Pocatello, ID issued this freeze warning at Sep 22, 2017, 1:50 PM MDT. It took effect at Sep 23, 2017, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2017, 1:50 PM MDT (19:50 UTC)
In effect from
Sep 23, 2017, 12:00 AM MDT
Expired
Sep 23, 2017, 9:00 AM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

259 
WWUS75 KPIH 221950
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
150 PM MDT Fri Sep 22 2017

IDZ017-020-021-231000-
/O.NEW.KPIH.FZ.W.0003.170923T0600Z-170923T1500Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
150 PM MDT Fri Sep 22 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SATURDAY...

The National Weather Service in Pocatello has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM MDT
Saturday. 

* TEMPERATURE...Overnight lows cooling to 29 to 34 degrees 
  through the Snake River Plain and Eastern Magic Valley from 
  midnight through 9 AM MDT Saturday.

* IMPACTS...Sensitive vegetation, if left outdoors or uncovered, 
  may freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
371 
WWUS75 KPIH 230933
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
333 AM MDT Sat Sep 23 2017

IDZ017-020-021-231500-
/O.CON.KPIH.FZ.W.0003.000000T0000Z-170923T1500Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
333 AM MDT Sat Sep 23 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURE...Overnight lows cooling to 28 to 34 degrees 
  through the Snake River Plain and Eastern Magic Valley from 
  midnight through 9 AM MDT Saturday. 

* IMPACTS...Sensitive vegetation, if left outdoors or uncovered, 
  may freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
145 
WWUS75 KPIH 231452
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
852 AM MDT Sat Sep 23 2017

IDZ017-020-021-231600-
/O.EXP.KPIH.FZ.W.0003.000000T0000Z-170923T1500Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
852 AM MDT Sat Sep 23 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Overnight lows bottomed out in the mid 20s to lower 30s across the
Snake River Plain and Eastern Magic Valley this morning and are
currently warming into the mid 30s. Thus the Freeze Warning will
be allowed to expire at 9 AM MDT this morning.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this freeze warning went out at Sep 22, 3:06 AM MDT, 10 hours 44 minutes earlier.

Area forecast discussion, Sep 22, 3:06 AM MDT, 10 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
306 AM MDT Fri Sep 22 2017

.DISCUSSION...Today through Saturday night. Early morning
satellite imagery reveals an impressive and still strengthening
area of low pressure near Boise. Models struggling with the
evolution of this feature and thus made many manual edits to the
forecast through this afternoon based on Satellite and Radar
trends. Good ol' fashioned forecasting. A gradually strengthening
band of precipitation currently stretches from the Sawtooths south
and east through the Eastern Magic Valley/Southern Snake Plain
southward to the Utah border. This band of precipitation is
forecast to gradually pivot north and east across the region
through this afternoon while becoming more convective/showery in
nature this afternoon. Have added isolated thunder for high
elevation areas, particularly towards the Montana border, with
some support from brand new high-resolution guidance. This may
mean local bursts of heavier Snow this afternoon near the Divide.
Speaking of Snow, saw little evidence to drop the Winter Weather
Advisory, so have allowed that to continue through 6 PM this
Evening due to anticipated impacts to travel at Pass level and
hazardous conditions for outdoor recreation. Will see some snow
mix in around 6,000 feet but the majority of the accumulating Snow
should be relegated to elevations above 6,500 feet or so.
Anticipate anywhere from 1 to 6 inches of additional snow
accumulation through Saturday morning for these areas. The wide
range in forecast accumulations is due to the wide variability of
amounts based on location and elevation. Highest amounts should
fall above 8,000 feet or where heavier convective bursts develop
this afternoon.

Forecast low temperatures this weekend, Saturday morning in
particular, hint at the potential for widespread freezing
temperatures across all of SE Idaho. Have added mention of patchy
frost to the forecast as a result. Held off on issuance of any
Frost or Freeze Advisories for the Snake Plain at this time due to
the uncertainty in how much clearing in the clouds may occur, for
how long, and where. Right now, the best potential for the
greatest clearing is across the Eastern Magic Valley. Those areas
who experience clearing skies for the longest time will see the
coldest temperatures. Models exhibit a high degree of spread
(resulting in lower confidence) in where a harmful Frost or
Freeze may occur. Nonetheless, take steps to protect any
sensitive vegetation for Friday and Saturday nights.

Sunday through next Friday. The area of low pressure is expected
to migrate to Northern Utah by Sunday morning and move northeast
to SW Wyoming Sunday night and Monday. Have thus significantly
increased Precipitation amounts and Potential across far SE Idaho
for late Saturday night through Monday, heaviest later Sunday into
early Monday. This will have to be watched as models tend to be
too conservative in their snow levels in these situations this
time of year. Heavy snow amounts are possible across the higher
elevations of the Idaho portion of the Wasatch/Caribou Highlands
near Bear Lake. Drier conditions overspread all of SE Idaho by
Monday night. A weak wave will provide an opportunity for showers
along the MT border/Island Park region Tuesday. A ridge of high
pressure is then forecast to build into the region by late week
resulting in dry conditions and a rebound in temperatures back to
climatological averages, with 70s returning to the Snake Plain by
Thursday. AD/VP

&&

.AVIATION...A strong upper-level low pressure system will continue
to impact flight conditions across the region today. Scattered rain
showers and isolated afternoon thunderstorms are possible at KPIH
and KIDA producing MVFR to IFR conditions due to lower ceilings..
This morning brief periods of LIFR possible.  To the west expect
MVFR due to lower ceilings all day.  Isolated showers are possible
throughout the day. Those flying over any mountainous terrain today
should use extreme caution for rapidly changing ceiling heights.

VP

&&

.FIRE WEATHER...Cool and wet conditions will continue today and
tonight with a drying trend starting over the weekend. A strong
upper-level low pressure system continues to spin in the
intermountain region. Expect light valley rain and mountain snow
showers in the Central/Pahsimeroi mountains with more widespread
moderate valley rain and mountain showers elsewhere. Expect a
drying trend this weekend as the low weakens and begins to shift
east, leaving lingering rain/snow shower activity over the Central
Mountains and Eastern Highlands. By Sunday these showers will be
mainly over the Eastern Highlands. Temperatures will gradually
warm up this weekend into mid next becoming near normal as high
pressure strengthens.

VP

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for IDZ018-
019-031-032.

&&

In the hours before

Local storm report, Sep 22, 1:33 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
133 PM MDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             33 WNW ARCO             43.75N 113.93W
09/22/2017  E2.7 INCH        CUSTER             ID   MESONET

            BEAR CANYON SNOTEL 7903 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             30 SW BURLEY            42.17N 114.20W
09/22/2017  E0.8 INCH        CASSIA             ID   MESONET

            BOSTETTER R.S. SNOTEL 7503 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             12 NNW KETCHUM          43.77N 114.42W
09/22/2017  E1.5 INCH        BLAINE             ID   MESONET

            CHOCOLATE GULCH SNOTEL 6440 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             11 NE SPENCER           44.43N 112.00W
09/22/2017  E0.4 INCH        CLARK              ID   MESONET

            CRAB CREEK SNOTEL 6686 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             16 WSW KETCHUM          43.60N 114.67W
09/22/2017  E1.0 INCH        BLAINE             ID   MESONET

            DOLLARHIDE SUMMIT SNOTEL 8421 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             20 ENE HAILEY           43.62N 113.93W
09/22/2017  E0.5 INCH        BLAINE             ID   MESONET

            GARFIELD R.S. SNOTEL 6560 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             20 NW KETCHUM           43.88N 114.67W
09/22/2017  E2.7 INCH        BLAINE             ID   MESONET

            GALENA SNOTEL 7440 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             22 NW KETCHUM           43.87N 114.72W
09/22/2017  E5.6 INCH        BLAINE             ID   MESONET

            GALENA SUMMIT SNOTEL 8782 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             30 NNW ARCO             44.02N 113.47W
09/22/2017  E2.5 INCH        CUSTER             ID   MESONET

            HILTS CREEK SNOTEL 8001 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             18 SE BURLEY            42.32N 113.62W
09/22/2017  E1.8 INCH        CASSIA             ID   MESONET

            HOWELL CANYON SNOTEL 7982 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             11 ENE HAILEY           43.72N 114.17W
09/22/2017  E2.4 INCH        BLAINE             ID   MESONET

            HYNDMAN SNOTEL 7440 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             1 W ISLAND PARK         44.42N 111.38W
09/22/2017  E0.1 INCH        FREMONT            ID   MESONET

            ISLAND PARK SNOTEL 6293 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             10 NW KETCHUM           43.82N 114.27W
09/22/2017  E4.0 INCH        BLAINE             ID   MESONET

            LOST WOOD DIVIDE SNOTEL 7903 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             37 NE MACKAY            44.43N 113.32W
09/22/2017  E3.7 INCH        LEMHI              ID   MESONET

            MEADOW LAKE SNOTEL 9150 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             28 NE STANLEY           44.47N 114.48W
09/22/2017  E5.8 INCH        CUSTER             ID   MESONET

            MILL CREEK SUMMIT SNOTEL 8870 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             32 NE MACKAY            44.42N 113.40W
09/22/2017  E0.4 INCH        LEMHI              ID   MESONET

            MOONSHINE SNOTEL 7440 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             14 NW PRESTON           42.27N 112.13W
09/22/2017  E2.6 INCH        FRANKLIN           ID   MESONET

            OXFORD SPRINGS SNOTEL 6740 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             38 E IDAHO FALLS        43.57N 111.22W
09/22/2017  E1.5 INCH        BONNEVILLE         ID   MESONET

            PINE CREEK PASS SNOTEL 6720 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             10 SSE LAVA HOT SPRINGS 42.52N 111.95W
09/22/2017  E2.6 INCH        BANNOCK            ID   MESONET

            SEDWICK PEAK SNOTEL 7897 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             14 N MONTPELIER         42.57N 111.30W
09/22/2017  E0.5 INCH        BEAR LAKE          ID   MESONET

            SLUG CREEK DIVIDE SNOTEL 7225 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             17 SW MACKAY            43.73N 113.83W
09/22/2017  E2.4 INCH        CUSTER             ID   MESONET

            SMILEY MOUNTAIN SNOTEL 9520 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             2 NE WAYAN              42.95N 111.37W
09/22/2017  E1.5 INCH        CARIBOU            ID   MESONET

            SOMSEN RANCH SNOTEL 6801 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             32 E BLACKFOOT          43.22N 111.68W
09/22/2017  E1.7 INCH        BINGHAM            ID   MESONET

            SHEEP MOUNTAIN SNOTEL 6571 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             50 NW ARCO              43.87N 114.22W
09/22/2017  E1.5 INCH        CUSTER             ID   MESONET

            STICKNEY MILL SNOTEL 7431 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             21 ENE HAILEY           43.63N 113.97W
09/22/2017  E3.9 INCH        BLAINE             ID   MESONET

            SWEDE PEAK SNOTEL 7641 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             22 NW KETCHUM           43.80N 114.85W
09/22/2017  E3.2 INCH        BLAINE             ID   MESONET

            VIENNA MINE SNOTEL 8963 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             7 S POCATELLO           42.75N 112.48W
09/22/2017  E1.6 INCH        BANNOCK            ID   MESONET

            WILDHORSE DIVIDE SNOTEL 6490 MSL. 22-HOUR TOTAL.

0100 PM     SNOW             8 NW ISLAND PARK        44.53N 111.42W
09/22/2017  E0.4 INCH        FREMONT            ID   MESONET

            WHITE ELEPHANT SNOTEL 7713 MSL. 22-HOUR TOTAL.
&&

Nearby

Freeze Warnings in Idaho, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.